Texas, 2020Hail in Texas, April 11, 2020
April 11, 2020 · NWS LUB · 5 events in 3 counties and zones
Scattered thunderstorms developed in the south-central Texas Panhandle and central South Plains on the afternoon of the 11th along a diffuse dryline aided by an upper level disturbance. These storms tracked into the Rolling Plains and southeastern Texas Panhandle into the evening with some storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the south-central Texas Panhandle and central South Plains on the afternoon of the 11th along a diffuse dryline aided by an upper level disturbance. These storms tracked into the Rolling Plains and southeastern Texas Panhandle into the evening with some storms becoming severe. Additional severe thunderstorms developed across the Big Country into the Rolling Plains affecting Stonewall County. Hail as large as golf balls was reported with a storm that moved over Aspermont (Stonewall County) during the afternoon, while penny to quarter size hail was observed near Memphis (Hall County), Childress (Childress County), and Kirkland (Childress County) during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 11:22 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 11, 11:22 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1222 PM CDT Sat Apr 11 2020
.AVIATION...
Convection has begun to fire to the east and southeast of KLBB and
will build toward KCDS through the afternoon. Will maintain a TS
mention there but keep out of KLBB and KPVW forecasts. VFR
conditions expected apart from near any TS. Stark increase in
westerly winds late Sunday morning in response to a storm system
moving across the region.
&&
.PREV DISCUSSION... /issued 1100 AM CDT Sat Apr 11 2020/
UPDATE...
No significant changes to the forecast are currently planned.
Potential for severe thunderstorms remains on track, although with
some questions still yet to be answered.
14Z surface analysis depicted the dryline well to our west,
positioned just west of the Pecos River in New Mexico. Across the
forecast area was weak southwesterly flow, except across the
Rolling Plains where the flow was more southerly. The pressure
gradient was quiet weak as well. The 60 degree isodrosotherm was
located just south of the forecast area with 55-60 degree dew
point temperatures across most of the forecast area. Stratus was
holding firm across most of the area, but satellite trends as we
approach 16Z show the stratus well into decay mode.
Models so far this morning have been mixed in their success.
Elevated convection did develop, but a bit further east than
expected, and with pretty limited spatial scale. Stratus has
lasted a little longer than progged, and the dryline remains well
west of model proggs. Moving into the future, models remain in
good agreement with an area of thunderstorms developing in next
two to three hours across the eastern Permian Basin that then move
northeastward into the southern Rolling Plains. These storms may
be a bit elevated depending on how well stratus is able to clear
out. Regardless, there should be a healthy amount of CAPE for them
to work with and shear to help with structure. There has been
quite a bit agitation to the stratocu field in that area, but
nothing with much vertical development to this point. The model
track record for this area, as mentioned before, is mixed, so
keeping precip chances in the southeastern zones in chance
category looks fine. The second area of concern is along, what is
expected to be a better dryline punch later this afternoon after
increased insolation and the resultant mixing works its magic on
the dryline.This dryline punch should also come with backed flow
to its east and increased low level convergence. However, hi-res
models are now only mixing the dryline about as far east as I-27,
which seems quite reasonable giving its late starting position.
The HRRR in particular has been quite consistent in developing
isolated convection along a dryline bulge north/northeast of
Lubbock with the result being what looks like a right-moving
supercell. This area would be near the nose of low level moisture
advection and the low level moisture/instability axis. This
convection should be rooted in the boundary layer, again with an
ample enough CAPE and shear combo to produce a large hail and
damaging wind threat.
PREV DISCUSSION... /issued 608 AM CDT Sat Apr 11 2020/
AVIATION...
A deck of stratus has moved onto the Caprock resulting in IFR CIGs
at KLBB and MVFR CIGs at KPVW terminals. MVFR/IFR CIGs will
continue for both KLBB and KPVW terminals through the late morning
hours before lifting. VFR conditions continue for KCDS, though
thunderstorms will be possible in the afternoon at KCDS and have
mentioned it in the TAF. Chances remain too low for mention at the
KLBB and KPVW terminals, though a TEMPO group may be necessary
this afternoon should convection form in vicinity of the Caprock
terminals.
Sincavage
PREV DISCUSSION... /issued 451 AM CDT Sat Apr 11 2020/
SHORT TERM...
The thunderstorms that moved through the southern South Plains
late last night have left a couple of lingering outflow boundaries
draped across the South Plains. Recent West Texas Mesonet
observations also indicate a continued increase in boundary layer
dew points (50 deg F hydroline exists along a line extending
northeast from Denver City to Childress). A plume of 60+ deg F dew
points is located further south between the I-20 and I-10 corridors,
and continues to advect poleward towards the forecast area. Vertical
wind profiles observed from the KLBB WSR-88D also indicates a 50-knot
low-level jet as low as 400 feet with a substantial veering wind
component from the surface to mid-levels.
Latest RAP analysis and water vapor imagery overlay indicates a
closed, mid-level low now centered over Baja California and the
Sonora Desert. As the low progresses eastward throughout the day,
intense mid to upper-level flow (100 knots at 250 mb and 50-60 knots
at 500 mb) will nose its way northeast into West Texas resulting in
strong QG-forcing for ascent. Geopotential height falls on the order
of 60m/12hr will also occur throughout the day as the trough begins
to eject across the southern Great Plains.
At the surface, deepening of a lee cyclone in southeastern Colorado
is expected during the afternoon hours resulting in steep pressure
falls across West Texas. A dryline will rapidly mix eastward during
the afternoon while a Pacific cold front trails immediately behind,
leaving breezy conditions in its wake. Elevated fire weather
conditions are expected behind the dryline, as relative humidity
drops into the lower teens and winds increase to 15-25 mph. Mass
field response from both the approaching 500 mb low and lee
cyclogenesis in Colorado will advect a plume of 60-65 deg F dew
points into the eastern parts of the Caprock and Rolling Plains.
Record precipitable water (PWAT) content, interpolated via sounding
climatology from nearby RAOB sites, is also forecast to advect into
the region with PWATs between 1.00-1.25" in the Rolling Plains.
The deep boundary layer moisture and strong surface heating will
increase instability during the day, with surface- based and
mixed-layer CAPE nearing 2,000-2,500 J/kg east of the I-27/U.S.
Highway 87 corridor. Deep-layer shear is expected to increase to
around 50 knots in the afternoon, with clockwise curved very-low-
level hodographs that become elongated above the boundary layer.
Intense synoptic-scale dynamics will result in a mesoscale
environment favorable for sufficient precipitation venting with
classic supercellular structures. Splitting supercells with strong
mesocyclones will be possible in the Rolling Plains especially
towards 00Z.
Showers and thunderstorms will move into the area by midday, and
will increase in areal coverage and intensity this afternoon
across the Rolling Plains. Additional convective development will
also occur this afternoon and storms may quickly become severe.
Storms should rapidly evolve into supercells, and will have an
initial threat of significant (2"+) hail given favorable deep-
layer shear profiles, steep lapse rates, and wet-bulb zero heights
near 8500ft AGL in addition to damaging winds of 60-80 mph. As
storms become rooted into the boundary layer, tornado potential
may increase especially within any storm that is able to ingest
richly buoyant and unimpeded storm-relative inflow (characterized
by effective-inflow storm-relative helicity increasing to 100-200
J/kg in the late afternoon). The anomalously high PWAT content and
mean storm motion vector of southwest at around 30 knots will
augment a localized flash flooding potential from supercells as
well. As the evening progresses, consolidation of cold pools and
long hodographs will favor upscale growth into a quasi-linear
convective system as it exits the CWA. The severe weather threat
will end quickly from west-to-east as the Pacific cold front
overtakes the dryline and surges eastward into the Texas Big
Country tomorrow night.
Sincavage
LONG TERM...
A trough axis rotating around an upper low centered over northern
Manitoba is expected to phase with an ejecting trough coming out of
the desert southwest on Sunday morning. Flow behind the system will
quickly become zonal until another trough rotates around the MB low
and approaches the region on Tuesday. Thereafter, flow shifts to
northwesterly on Wednesday. Beyond Wednesday, guidance diverges
rapidly. In common, both the ECM and GFS persist a Hudson Bay low
and another system out toward the Pacific Northwest. However,
details insofar as embedded shortwaves is quite unclear.
Given the strength of the phasing system on Sunday, one would expect
to see an acceleration of the frontal surge. Thus far, have not
seen much indication of this though it would not be surprising to
see the front arrive closer to sunrise than mid-day. Behind the
boundary, winds continue to be progged close to advisory levels in
MOS as NBM winds were much too low. An earlier arrival would tend
to support somewhat stronger winds as well. We remain on track
for a widespread freeze on Monday and Tuesday morning with lows in
the low to mid 20s across our northwest and potentially even into
the 20s here in the Hub city. The best place to avoid a freeze
these two nights looks to be across the extreme southern Rolling
Plains. We may be considering a freeze watch in this afternoon's
package as we are beyond the average last freeze date across much
of the area. There continues to be a signal for frozen
precipitation across the Texas Panhandle where isentropic upglide
will interact with a slug of moisture moving out of NERN NM. The
blends continue to develop widespread snow across our area though
forecast soundings suggest that flurries would be more likely with
maybe some accumulation across the far north. Shower activity
could continue through the day on Tuesday. Wednesday will see a
return to southwesterly surface flow with maybe another front
toward the end of the work week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/99/99
Hazardous weather outlook, Apr 11, 1:14 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
214 PM CDT Sat Apr 11 2020
TXZ021>044-121915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
214 PM CDT Sat Apr 11 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Tornado watch is in effect until 10 pm this evening for the Rolling
Plains and Southeastern Texas Panhandle. Storms that become severe
will have the potential of producing hail up to 3 inches in diameter,
damaging winds to 70 mph, and tornados.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
North winds of 30 mph or higher are possible Sunday behind a strong
cold front.
Overnight temperatures near or below freezing are expected early
next week and a freeze watch is in effect for Monday morning. This
may pose a threat for tender plants.
Finally, there is a risk for wintry precipitation Tuesday morning
mainly northwest of a line from Morton to Memphis.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
Hail, Stonewall
- When
- April 11, 1:50 PM CST
- Where
- Stonewall County, 5 mi S of Peacock
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.108, -100.400
A public report was received of half dollar size hail approximately five miles south of Peacock.
Hail, Stonewall
- When
- April 11, 2:19 PM CST
- Where
- Stonewall County, Aspermont
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.150, -100.230
A NWS cooperative weather observer reported golf ball size hail in the town of Aspermont. No damage was reported.
Hail, Childress
- When
- April 11, 3:49 PM CST
- Where
- Childress County, 2 mi NW of Loco
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.740, -100.175
A public report was received of half dollar size hail near US Highway 83 just south of the Collingsworth/Childress County line.
Hail, Hall
- When
- April 11, 4:11 PM CST
- Where
- Hall County, 2 mi SE of Memphis
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.700, -100.505
Law enforcement in Hall County reported quarter size hail about two miles southeast of Memphis along US Highway 287.
Hail, Childress
- When
- April 11, 5:36 PM CST to 5:51 PM CST
- Where
- Childress County, 3 mi ENE of Childress to Kirkland
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.437, -100.151
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 11 to 12, 20202 injured · $11 million · EF1 · 23 events
- Tornado and Hail in Texas, April 11 to 12, 2020$360,000 · EF0 · 29 events
- Dust Storm and Strong Wind in Washington, April 11, 20209 injured · $3,000 · 4 events
- Tornadoes and Hail in Texas, April 11 to 12, 2020EF1 · 19 events
- Flash Flood and Hail in Kansas, April 11 to 12, 20202.5 in hail · 34 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Hail and Damaging Wind in Oklahoma, April 11, 20202.75 in hail · 23 events
- Damaging Winds and Lightning Strike in Idaho, April 11, 2020$17,000 · 56 kt wind · 10 events
- Winter Storm and Heavy Snow in Montana, April 11 to 12, 202012 events
- Hail in Kansas, April 11, 20202.75 in hail · 11 events
- Winter Storm in Wyoming, April 11 to 12, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878284, 878285, 878288, 878286, 878287.